• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Appendix E

Table of Contents: Managing the Risks From Medical Product Use: Creating a Risk Management Framework

Previous Section : Appendix D

Examples of Risk Assessment

Medication Error Interventions

1. Mivacron Deaths

Issue: On July 8, 1993, Mivacron (mivacurium chloride), an intravenous short-acting, nondepolarizing skeletal muscle relaxant, was inadvertently given to four patients, instead of a metronidazole injection. This incident resulted in one death and three injuries.

Investigation by the Agency revealed both products were packaged similarly in a foil overwrap manufactured by Abbott. Both product packages had the same dimensions and both were overwrapped with an aluminum laminated sleeve with a window for the label. The sleeve design allowed the product inside to slide down, thus obscuring the label. Eleven different products were being manufactured with this foil overwrap.

Burroughs Wellcome, the distributor of Mivacron, had begun to receive reports of potential problems and had issued a Stat-Gram on June 4, 1993. The Stat-Gram was issued to hospital pharmacists, bringing to their attention the possibility of a mix-up of the muscle relaxant Mivacron with other products, and informing them of new labeling for the product. In addition, the firm provided stickers to apply on the current stock of Mivacron in the hospitals.

Also contributing to the error were procedures at the hospital pharmacy that included the placement of Mivacron in the IV bin for metronidazole, placement of the prescription label over the window on the outside foil, failure to place the stickers on the Mivacron packages, and failure to check the accuracy of the product supplied at the time of administration.

FDA Action: Realizing that the packaging of the products contributed to the error, the Agency began discussions with Abbott concerning remedial actions that could be undertaken to prevent future mix-ups. After several conferences with Abbott, the parties agreed on two actions.

Outcome: The first outcome was an alert to all hospital pharmacy directors concerning the potential for mix-ups between Mivacron and other similarly packaged products, listing all 11 products. The second and more important outcome was an agreement to have complete labeling on the foil outer wrap. In addition, the back of each IV bag would be labeled with the drug name and strength.

2. Hetastarch Deaths

Issue: Hetastarch, a plasma volume expander, is often used in patients in emergency situations to restore lost volume of fluids. It was packaged in a plastic IV container, and users often applied manual pressure on the bag to force the Hetastarch into a fluid-depleted patient. After the original approval of the product, the firm submitted a supplement to change the plastic IV container. The supplement was approved, but it was soon discovered that the new packaging configuration had approximately 50 mL of air that had not been present in the originally approved packaging. Several deaths occurred due to air embolus, when users applied manual pressure on the new IV container of Hetastarch and inadvertently introduced air embolus.

FDA Action: FDA began discussions with the manufacturer to ascertain what remedial actions might be undertaken to minimize this problem in the future. After several discussions between the manufacturer and the FDA, three items were agreed to.

Outcome: First, a Dear Healthcare Professional Letter was issued by the company, alerting healthcare practitioners of the problem and potential for air embolus. Second, the manufacturing process was modified to reduce the amount of air in the IV package. Third, the labeling of the product was changed to alert the user to withdraw all air from the bag prior to manual pressure infusion.

Next Section : Appendix F